Hail, Craven
- When
- June 11, 1:18 PM EST
- Where
- Craven County, 3.24 mi NNW of Vanceboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.340, -77.200
Public reported dime sized hail in Oakwood Farms northwest of Vanceboro.
Scattered thunderstorms developed across eastern North Carolina during the afternoon of June 11th as an upper level impulse crossed the region. Some of the storms became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed across eastern North Carolina during the afternoon of June 11th as an upper level impulse crossed the region. Some of the storms became severe producing damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 11, 12:19 PM EST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 119 PM EDT WED JUN 11 2014 .SYNOPSIS... THE BERMUDA HIGH WILL EXTEND INTO THE SOUTHEASTERN STATES THROUGH FRIDAY. A COLD FRONT WILL MOVE INTO THE CAROLINAS THIS WEEKEND AND BECOME STATIONARY THROUGH EARLY NEXT WEEK. && .NEAR TERM /THIS AFTERNOON/... AS OF 115 PM WED...AGAIN MINOR TWEAKS TO THE NEAR TERM FORECAST MAINLY FOR HOURLY TEMP/DEWPOINT DIFFERENCES...AND FOR CONVECTION FIRING ALONG THE SEA-BREEZE...OTHERWISE FORECAST IN GOOD SHAPE. KMHX RADAR CONTINUES TO BE OUT OF SERVICE DUE TO A SIGNIFICANT POWER SURGE WHICH CAUSED DAMAGE TO THE RADAR YESTERDAY MORNING. TECHNICIANS CONTINUE TO TROUBLESHOOT AND HOPE THE GET THE RADAR BACK IN SERVICE ASAP. UNTIL THEN...PLEASE USE ADJACENT RADARS IN WILMINGTON...RALEIGH...AND WAKEFIELD VA. UPPER RIDGING CENTERED OVER THE WESTERN ATLANTIC CONTINUES TO BUILD INTO THE AREA THIS MORNING...THEN THE RIDGE AXIS SHIFTS OFFSHORE THIS AFTERNOON AS THE UPPER TROUGH PRESENTLY CENTERED OVER THE MISS RIVER VALLEY GRADUALLY MOVES EASTWARD. AT THE SFC...THE BERMUDA HIGH WILL CONTINUE TO RIDGE INTO THE SOUTHEASTERN STATES WITH A QUASI- STATIONARY FRONT STRETCHING ACROSS THE DELMARVA PENINSULA AND NORTHERN VA. SLY FLOW IS BRINGING A MOIST AND UNSTABLE AIRMASS ACROSS THE REGION WITH PWATS AROUND 1.5-1.75"...DEWPOINTS IN THE LOW TO MID 70S AND LI'S AS LOW AS -9C THROUGH PEAK HEATING THIS AFTERNOON. THE UPPER RIDGE AXIS THEN SHIFTS OFFSHORE LATER THIS MORNING AND NAM/GFS CONTINUE TO SHOW A MID LEVEL SHORTWAVE/VORT MAX LIFTING NORTH ACROSS THE REGION LATE THIS AFTERNOON...WHICH COULD BE SUFFICIENT FORCING TO TRIGGER ISOLATED TO SCATTERED CONVECTION ACROSS THE REGION WITH STRONG INSTABILITY IN PLACE. A FEW STORMS COULD BECOME STRONG BUT WITH LIMITED SHEAR AND HIGH FREEZING LEVELS...THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WIND GUSTS. LOW LEVEL THICKNESSES CHANGE LITTLE FROM YESTERDAY THOUGH POSSIBLY A FEW METERS LOWER SOUTHERN SECTIONS...AND EXPECT SIMILAR MAX TEMPS IN THE LOW TO MID 90S INLAND TO MID 80S ALONG THE COAST. && .SHORT TERM /TONIGHT/... AS OF 330 AM WED...THE UPPER RIDGE CONTINUES TO GRADUALLY SLIDE OFFSHORE TONIGHT WITH SFC HIGH PRES RIDGING IN FROM THE WESTERN ATLANTIC. CONVECTION CHANCES CONTINUE THROUGH THE EARLY EVENING BUT LOSS OF SURFACE BASED HEATING AND INCREASING LOW LEVEL CIN...EXPECT THE CHANCES TO DIMINISH AS THE EVENING WEARS ON. MODELS THEN LIFT A SFC TROUGH NORTH INTO THE AREA LATE TONIGHT WHICH COULD BRING INCREASING CHANCES OF SHOWER OR ISOLATED TSTMS AFTER MIDNIGHT. LITTLE CHANGE IN AIRMASS WILL BRING ANOTHER MID NIGHT WITH LOWS GENERALLY IN THE LOW TO MID 70S. && .LONG TERM /THURSDAY THROUGH TUESDAY/... AS OF 330 AM WED...MADE ONLY VERY MINOR TWEAKS TO EXISTING LONG TERM FORECAST THIS UPDATE. MODELS REMAIN IN GOOD AGREEMENT THROUGH REMAINDER OF THE WORKWEEK. UPPER LEVEL RIDGE OVER THE EAST COAST IS BEING SHUNTED OFFSHORE AS SOUTHERN STREAM TROUGH APPROACHES. SOUTHWEST FLOW WILL BRING THREAT OF AFTERNOON SHOWERS THURSDAY. TROUGH WILL SWING THROUGH AREA THURSDAY NIGHT. ANY STORMS THAT FORM THURSDAY AFTERNOON HAVE THE POTENTIAL TO CONTINUE THROUGH THE NIGHT GIVEN INSTABILITY AND THE UPPER LEVEL SUPPORT. TROUGH WILL SWING THROUGH FRIDAY WITH ASSOCIATED SURFACE FRONT TO THE WEST BRINGING THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS. THERE ARE A FEW DIFFERENCE BETWEEN THE ECMWF AND GFS FOR THE WEEKEND BUT WITH EXACTLY WHERE THE FRONT HANGS UP ACROSS THE AREA BUT NOTHING TOO SIGNIFICANT. FOLLOWED CLOSE TO WPC GUIDANCE WITH SOME GFS BLENDED IN AT TIMES. SURFACE BOUNDARY FORECAST TO SLOWLY COME THROUGH EASTERN NORTH CAROLINA SATURDAY INTO SATURDAY NIGHT.UPPER SUPPORT MOVES OFFSHORE SATURDAY WITH SURFACE RIDGE TRYING TO BUILD IN FOR LOWER PRECIPITATION CHANCES. FOR EARLY NEXT WEEK THE 12Z ECMWF AND 00Z GFS ARE IN PRETTY GOOD AGREEMENT WITH THE BERMUDA HIGH TAKING HOLD WITH A WEAK FRONT OR TROF LINGERING TO OUR WEST BRINGING TYPICAL HOT HUMID SUMMER WEATHER WITH DIURNAL SHOWERS AND TSTMS. && .AVIATION /17Z WEDNESDAY THROUGH SUNDAY/... SHORT TERM /THROUGH 12Z THURS/ AS OF 120 PM WED...CONVECTION FIRING ALONG THE SEA-BREEZE BOUNDARY THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE SUB-VFR CONDITIONS ACROSS EWN/OAJ THROUGH ROUGHLY 20Z THEN POSSIBLY IMPACT ISO/PGV AFTER 21Z. WILL MAINTAIN VCTS AND CB IN TAFS THIS AFTERNOON THEN TRANSITION TO VCSH FOR EASTERNMOST SITES EWN/OAJ FOR SHOWERS/TSTORMS MOVING IN OFF THE COAST. MODELS CONTINUE TO INDICATE A WEAK SHORTWAVE/VORT MAX LIFTING ACROSS THE CENTRAL PART OF THE STATE THIS AFTERNOON/EVENING...WHICH COULD TRIGGER SCATTERED CONVECTION WITH A HOT AND UNSTABLE AIRMASS IN PLACE. ANY CONVECTIVE ACTIVITY EXPECTED TO DIMINISH THROUGH THE EVENING WITH LOSS OF SFC BASED HEATING. COULD SEE ADDITIONAL SHOWERS DEVELOP LATE TONIGHT AS A TROUGH OF LOW PRES LIFTS INTO THE REGION...MAINLY IMPACTING EWN/OAJ THROUGH 12Z. LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 330 AM WED...SCATTERED AFTERNOON SUMMERTIME TYPE SHOWERS EXPECTED THURSDAY AFTERNOON. UPPER TROUGH WILL APPROACH THURSDAY NIGHT AND FRIDAY. THIS WILL HELP KEEP ACTIVITY GOING FOR MUCH OF THE NIGHT THURSDAY...AND FRIDAY THROUGH SUNDAY WILL BE ENHANCED AS ASSOCIATED SURFACE BOUNDARY MOVES THROUGH AREA TAFS. VFR OUTSIDE OF SCATTERED THUNDERSTORMS. MVFR/IFR INSIDE THE STORMS. && .MARINE... SHORT TERM /THROUGH TONIGHT/ AS OF 120 PM WED...LATEST SURFACE AND BUOY DATA INDICATE S/SW WINDS 8-12 KT WITH WIND-WAVE DOMINATED SEAS 2-3 FT. THE BERMUDA HIGH WILL CONTINUE OFFSHORE TODAY BRINGING S/SWLY WINDS AROUND 5-15 KT ACROSS THE WATERS. SEAS WILL REMAIN AROUND 2-4 FT IN MAINLY A 5 SECOND WIND-WAVE. THE PATTERN CHANCES LITTLE THROUGH THE SHORT TERM WITH SIMILAR CONDITIONS PERSISTING THROUGH TONIGHT. LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 330 AM WED...MAINLY SOUTHWEST FLOW OVER THE NORTH CAROLINA COASTAL WATERS THURSDAY INTO SATURDAY WITH HIGH PRESSURE WELL OFFSHORE AND FRONTAL BOUNDARY TO THE WEST. FRONT WILL APPROACH FRIDAY...TIGHTENING THE GRADIENT FOR SPEEDS 15 TO 20 KNOTS. FOLLOWED CLOSE TO GFS AND WPC GUIDANCE WHICH SLOWLY BRINGS THE FRONT SOUTH THROUGH MOST OF THE COAST SATURDAY INTO SATURDAY NIGHT. GRADIENT WILL RELAXING ALONG THE FRONT...ALLOWING SPEEDS TO DROP BACK TO AROUND 10 KNOTS. THE FRONT DISSIPATES ON SUNDAY AND FLOW RETURNS TO SOUTHERLY BY SUNDAY NIGHT INTO MONDAY. SPEEDS EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE PERIOD. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...DAG NEAR TERM...SK/DAG SHORT TERM...SK LONG TERM...RSB AVIATION...RSB/SK MARINE...RSB/SK/DAG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 457 AM EDT WED JUN 11 2014 NCZ029-044>047-079>081-090>095-098-103-104-120900- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 457 AM EDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH THE PRIMARY THREAT OF DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...WITH THE PRIMARY THREATS OF DAMAGING WIND GUSTS...LARGE HAIL AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1228 PM EDT WED JUN 11 2014
NCZ092>094-111715-
CRAVEN-JONES-PAMLICO-
1228 PM EDT WED JUN 11 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS PAMLICO...CRAVEN AND JONES
COUNTIES THROUGH 115 PM EDT...
AT 1229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREAT LAKE...OR ABOUT 9 MILES WEST OF HAVELOCK...MOVING NORTHEAST AT
25 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CROATAN......
RIVERDALE...JAMES CITY...FAIRFIELD HARBOR...ARAPAHOE...REELSBORO.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3491 7718 3520 7705 3506 7672 3497 7682
3497 7683 3507 7700 3504 7698 3501 7697
3495 7688 3496 7687 3495 7686 3481 7701
TIME...MOT...LOC 1629Z 219DEG 21KT 3493 7703
29SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
120 PM EDT WED JUN 11 2014
NCZ092>095-098-111815-
CARTERET-CRAVEN-JONES-ONSLOW-PAMLICO-
120 PM EDT WED JUN 11 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS PAMLICO...ONSLOW...
CARTERET...CRAVEN AND JONES COUNTIES THROUGH 215 PM EDT...
AT 118 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
MAYSVILLE TO MERRIMON...MOVING NORTH AT 30 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE POLLOCKSVILLE...NEW
BERN...ORIENTAL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3500 7738 3525 7713 3519 7662 3510 7655
3508 7647 3498 7637 3498 7638 3501 7643
3500 7642 3497 7642 3493 7672 3497 7670
3500 7673 3496 7682 3507 7700 3498 7693
3493 7678 3489 7703 3481 7716
TIME...MOT...LOC 1718Z 191DEG 25KT 3493 7721
29SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
137 PM EDT WED JUN 11 2014
NCZ029-045>047-080-081-111815-
BEAUFORT-MAINLAND HYDE-MARTIN-TYRRELL-WASHINGTON-WESTERN DARE-
137 PM EDT WED JUN 11 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS TYRRELL...WASHINGTON...
MAINLAND HYDE...MARTIN...BEAUFORT AND MAINLAND DARE COUNTIES THROUGH
215 PM EDT...
AT 136 PM EDT...DOPPLER RADAR INDICATED A BROKEN LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HINSON TO PONZER TO GUM
NECK...MOVING NORTHEAST AT 25 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PUNGO LAKE...GUM
NECK...CENTER OF PHELPS LAKE...ROPER...PLEASANT GROVE...FRYING PAN
LANDING.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3600 7606 3597 7601 3593 7600 3593 7594
3597 7594 3594 7586 3594 7588 3593 7587
3591 7578 3573 7600 3590 7598 3592 7600
3585 7606 3570 7604 3556 7654 3574 7689
3595 7659 3599 7642 3594 7636 3600 7617
TIME...MOT...LOC 1736Z 230DEG 22KT 3575 7671 3562 7645
3573 7605
29SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
200 PM EDT WED JUN 11 2014
NCZ044-080-092-093-111845-
BEAUFORT-CRAVEN-JONES-PITT-
200 PM EDT WED JUN 11 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BEAUFORT...CRAVEN...JONES
AND PITT COUNTIES THROUGH 245 PM EDT...
AT 200 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FORT BARNWELL...OR ABOUT 15 MILES SOUTHEAST OF AYDEN...MOVING NORTH
AT 30 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RIVERSIDE......
QUINERLY...HONOLULU......JOHNSONS MILLS...CALICO...SHELMERDINE...
BELGRADE......BLACK JACK.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3499 7739 3525 7744 3526 7743 3530 7745
3533 7743 3534 7739 3535 7743 3541 7747
3555 7749 3551 7691 3547 7695 3548 7699
3544 7696 3514 7723
TIME...MOT...LOC 1800Z 186DEG 28KT 3530 7728
29The national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Public reported dime sized hail in Oakwood Farms northwest of Vanceboro.
Craven County 911 reported tree limbs and power lines blown down by strong winds on River Road near Vanceboro.
Multiple trees blown down by strong winds east of Grifton.
Strong winds blew down a tree that damaged a roof and crushed a car in Grifton.
Strong winds blew down tree limbs near Ayden.
Strong winds blew down a tree that damaged a trailer and injured one person inside.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2014Every state in 2014This day in weather historyWarnings in North Carolina, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526727, 526722, 526723, 526724, 526725, 526726.